Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Jackson, MS

July 19, 20224 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 19, 2022, 8:25 AM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 8:25 AM CDT (13:25 UTC)
Expired
Jul 19, 2022, 10:30 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Carroll County, MS, Holmes County, MS, Montgomery County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS54 KJAN 191325
FFWJAN
MSC007-015-051-097-191530-
/O.NEW.KJAN.FF.W.0028.220719T1325Z-220719T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
825 AM CDT Tue Jul 19 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  North Central Attala County in central Mississippi...
  East Central Holmes County in central Mississippi...
  Southeastern Carroll County in north central Mississippi...
  Southwestern Montgomery County in north central Mississippi...

* Until 1030 AM CDT.

* At 825 AM CDT, Doppler radar indicated training thunderstorms 
  producing heavy rain across the warned area. Between 3 and 5 
  inches of rain have fallen. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vaiden, Hesterville, Possumneck, Poplar Creek and West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3335 8991 3343 8983 3343 8979 3344 8950
      3338 8948 3336 8948 3328 8952 3314 8960
      3312 8971 3317 8991

FLASH FLOOD...RADAR INDICATED

$$

LP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:32 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 6:32 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
632 AM CDT Tue Jul 19 2022

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Models have backed of on the development of MVFR cigs this morning
but, scattered TSRA wl affect GTR through 15Z and may reduce
flight rules there. Otherwise, VFR conditions wl prevail until
this aftn when TSRA wl be psbl at MEI then HBG and PIB until 00Z
Wednesday. Away from TSRA, VFR conditions are expected to prevail
through tonight. /22/

&&

.DISCUSSION...
Today and Tonight: the main focus through the period remains the
return of oppressive heat and humidity but local radars continued to
show a few storms over the northeast. These storms were developing
due to a shortwave trough whose axis was noted on satellite
imagery/RAP analysis from the Ohio valley extending southwest over
the lower Mississippi river valley. This shortwave trough will
continue shifting east through tonight as the large mid level high
centered just southeast of the Four Corners region builds east. The
greatest rain chances will continue over our northwest this morning
then become more limited to our southeast this afternoon. No
additional rainfall is expected tonight. This will allow for
temperatures to top out warmer from the west today and combine with
high humidity to result in heat index values between 106F and 110F
generally west of Interstate 55 and near 105F east of Interstate 55.
Thus,m the Heat Advisory will remain in effect today for the western
half of the CWA. /22/

Wednesday through next Monday...Troughing aloft will persist
across the region Wednesday. It'll begin weakening and slide
further east of the CWA as strong high pressure centered near the
Four Corners region begins building east into the region, and
further strengthens across the region over the weekend into early
next week. Meanwhile at the surface, a boundary will drop south
into the region, before stalling in the vicinity of the forecast
area on Thursday. From there, it'll gradually washout as high
pressure begins strengthening across the area.

Overall, hot and humid conditions will exist across the CWA through
out the period.  Highs each day will generally warm into the mid and
upper 90s, with some locations across Northeast Louisiana and
Southeast Arkansas perhaps reaching the century mark. Meanwhile,
lows each night will fall into the mid 70s. The combination of heat
and humidity will result in dangerous heat stress conditions across
much of the forecast area through the period.  During this time, at
a minimum, a "Heat Advisory" will likely be needed for portions of
the CWA each day.

Convection will be possible each day during the afternoon, before
dissipating during the early evening hours as daytime heating wanes.
As usual, the microburst potential across the forecast area will be
assessed daily.  However, given such hot conditions in this very
unstable airmass, and the lingering boundary, there's confidence
that there will be some potential for severe storms across the
forecast area on Thursday. Damaging wind gusts between 60-70 mph
will be the primary threat with the most intense storms, with heavy
downpours and frequent lightening also expected.  This "Slight" &
"Marginal" risk for severe storms will be added to the HWO, along
with the continued mention of heat stress throughout the forecast
period. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  76  96  77 /  12   7   6   8
Meridian      94  76  96  77 /  30   9   9   9
Vicksburg     96  77  98  77 /   7   5   3   6
Hattiesburg   95  76  97  77 /  27   6  11   3
Natchez       95  76  97  76 /   7   3   3   4
Greenville    94  77  97  78 /  16   7   2   8
Greenwood     94  77  97  78 /  33   8   3   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from noon today to 7 PM CDT this evening for
     MSZ018-019-025>027-034>036-040>043-047>049-053>055-059>065-
     072>074.

LA...Heat Advisory from noon today to 7 PM CDT this evening for
     LAZ007>009-015-016-023>026.

AR...Heat Advisory from noon today to 7 PM CDT this evening for
     ARZ074-075.

&&

19/22
Hazardous weather outlook, Jul 19, 3:47 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
347 AM CDT Tue Jul 19 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>065-072>074-192100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-Lamar-Forrest-
347 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and west central Mississippi.

.DAY ONE...Today and Tonight...

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Today, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Dangerous heat, with maximum heat index values ranging from
106 to greater than 110 degrees, will continue over much of the
outlook  area Wedesnday through the upcoming weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible across much of the outlook area
late Thursday afternoon and evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

MSZ028>033-037>039-044>046-050>052-056>058-066-192100-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-
Clarke-Jones-
347 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight...

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Dangerous heat, with maximum heat index values ranging from
106 to greater than 110 degrees, will continue over much of the
outlook  area Wedesnday through the upcoming weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible across much of the outlook area
late Thursday afternoon and evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

19

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 19, 3:07 AM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 AM CDT Tue Jul 19 2022

MSZ031-190845-
Lowndes MS-
307 AM CDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of Lowndes County
through 345 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bent Oak, or near Columbus, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Columbus around 310 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8830 3329 8863 3354 8851 3353 8849
      3353 8847 3354 8849 3356 8850 3356 8849
      3358 8849 3360 8847 3361 8848 3365 8846
      3364 8826
TIME...MOT...LOC 0807Z 284DEG 26KT 3347 8847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:07 AM CDTSpecial Weather StatementJANLowndes38 min
Jul 19, 11:12 AM CDTExcessive Heat WarningJANBolivar, Carroll, Grenada, Hinds, Holmes, Humphreys and 8 more32 hr
Jul 19, 11:12 AM CDTHeat AdvisoryJANAdams, Attala, Choctaw, Claiborne, Clarke, Clay and 27 more32 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.